Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 200, NWS Twin Cities, MN

August 11, 2010Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2010, 1:05 AM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2010, 1:05 AM CDT (06:05 UTC)
Expired
Aug 11, 2010, 1:45 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:40 AM CDTTSTM WND DMG2 Nnw Cornell, WI2 INCH DIAMETER BRANCHES DOWN
Aug 11, 1:40 AM CDTTSTM WND DMGCornell, WIFOUR TO SEVEN INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS53 KMPX 110605
SVRMPX
WIC017-035-110645-
/O.NEW.KMPX.SV.W.0200.100811T0605Z-100811T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 145 AM CDT

* AT 102 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES NORTHWEST OF CORNELL TO 3 MILES NORTHWEST OF BRACKETT...AND
  MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LAKE WISSOTA...
  JIM FALLS...
  BATEMAN...
  FALL CREEK...
  CORNELL...
  HOLCOMBE...
  CADOTT...
  LUDINGTON...
  BOYD...
  STANLEY...
  AUGUSTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4527 9094 4468 9095 4468 9150 4529 9138
TIME...MOT...LOC 0605Z 264DEG 30KT 4521 9126 4473 9135
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
007 
WWUS53 KMPX 110646
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CDT WED AUG 11 2010

WIC017-035-110655-
/O.EXP.KMPX.SV.W.0200.000000T0000Z-100811T0645Z/
CHIPPEWA WI-EAU CLAIRE WI-
146 AM CDT WED AUG 11 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EAU CLAIRE AND
EASTERN CHIPPEWA COUNTIES IN WEST CENTRAL WISCONSIN HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH OTHER 
THUNDERSTORMS IN PARTS OF THE AREA. A FLASH FLOOD WARNING REMAINS IN 
EFFECT UNTIL 530 AM FOR CHIPPEWA AND NORTHERN EAU CLAIRE COUNTIES.  

LAT...LON 4527 9094 4468 9095 4468 9150 4529 9138
TIME...MOT...LOC 0645Z 264DEG 30KT 4524 9079 4476 9088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:33 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 10:33 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT TUE AUG 10 2010

.UPDATED FOR THE 06Z AVIATION DISCUSSION BELOW...

.DISCUSSION...

SEVERAL FACTORS WILL LEAD TO VERY LOW CONFIDENCE IN THE SHORT TERM
AS MOISTURE CONVERGENCE/THETA-E ADVECTION AND CURRENT CONVECTION
ACROSS WESTERN MN WILL LEAD TO A DISRUPTION OF POPS/QPF OVERNIGHT.

CURRENT REGIONAL RADAR AND WV IMAGERY DOES SHOW THE APPARENT
UPPER LOW BEGINNING TO DEVELOP NEAR THE SD/ND/MN BORDER EARLY THIS
AFTN. THEREFORE...BEST OVERALL LIFT/MOISTURE ADVECTION WILL BE
ACROSS WC MN...AND INTO N MN FOR THE NEXT SEVERAL HRS...WITH
FLOODING BECOMING A MAJOR PROBLEM. CONVECTIVE LINE OF STORMS
ACROSS SW/WC MN CONTINUES TO BUILD TO THE N/NE...WHICH WILL LEAD
TO LIKELY POPS ACROSS SOUTHERN/EC/C MN...AS WELL AS WC WISCONSIN
LATER THIS AFTN/EVENING HRS. HOWEVER...MAIN SFC FRONT OR
CONVERGENCE LINE...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...MAY
ALLOW FOR MORE DEVELOPMENT ACROSS EASTERN SD/WESTERN MN LATER
THIS EVENING. HOWEVER...THIS IS WHERE CONFIDENCE REMAINS LOW AS
THE MAIN LIFT WILL BE ACROSS NORTHERN MN. THEREFORE...LATE
AFTN/EVENING FORECAST IS BASED ON CURRENT RADAR TRENDS IN THE NEXT
2-3 HRS...WITH ONLY CHC POPS OVERNIGHT IN FAR EASTERN MN/WESTERN
WISCONSIN...WITH NIL OR 10-15% IN THE FAR WEST. LATER SHIFTS WILL
NEED TO UPDATE IF CONVECTION DECIDES TO DEVELOP IN EASTERN SD THIS
EVENING.

AFTER TONIGHT...MAIN UPPER LOW WILL BE ACROSS NORTHERN MN/SOUTHERN
CANADIAN...WITH ONLY A WEAK CONVERGENCE LINE MOVING ACROSS THE
FA. ALTHOUGH THERE REMAINS SOME THREAT OF REDEVELOPMENT WEDNESDAY
AFTN...ESPECIALLY IN WESTERN WISCONSIN...AND CENTRAL MN...NOT TO
CONFIDENT TO CHG CURRENT FORECAST TRENDS. AFTER WEDNESDAY...MODELS
ARE SPEEDING UP THE NEXT SHORT WAVE AND ASSOCIATED LIFT/MOISTURE
TO AFFECT THE WESTERN FA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING.
ALTHOUGH IT WILL RAIN BY LATE IN THE WEEK...TIMING OF THE ONSET OF
CONVECTION REMAINS A PROBLEM. HAVE UPDATED FOR A FASTER SCENARIO
FOR SHRA/TSRA IN THE W/SW FA...WITH A CONTINUE CHC THRU LATE
FRIDAY. THIS SHORT WAVE BY THE END OF THE WEEK IS FAIRLY
STRONG...WITH A STRONG PVA ANOMALY MOVING ACROSS THE DAKOTAS BY
LATE FRIDAY AFTN/EVENING. SVR WX IS A GOOD
POSSIBILITY...ESPECIALLY IF INSTABILITY AND UPPER DYNAMICS COME
TOGETHER DURING PRIME HEATING. SEE LATEST SPC PAGE FOR THE LATEST
INFORMATION.

AFT SATURDAY...AND INTO TUESDAY...A BROAD AREA OF LOW
PRESSURE/UPPER TROUGH/ THAT WILL BE CENTERED ACROSS HUDSON BAY BY
EARLY NEXT WEEK...WILL LEAD TO NW FLOW IN OUR REGION...AND A MUCH
COOLER/STABLE CANADIAN AIR MASS. ..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

A BAND OF STRONGER THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PARTS
OF EAST CENTRAL...SOUTH CENTRAL MN INTO WEST CENTRAL WISCONSIN
OVERNIGHT. SFC BOUNDARY AND COOL FRONT SLOWLY MOVING INTO CENTRAL MN
OVERNIGHT. MARGINAL FLYING CONDS IN THE VICINITY OF THE
THUNDERSTORMS...MORE WIDESPREAD IFR/MARGINAL FLYING CONDITIONS IN
STRATUS/FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING OVER WESTERN
AND CENTRAL MN...WITH SOME PATCHY FOG OVER WISCONSIN. CONDS
IMPROVING TO VFR BY AFTERNOON MOST LOCATIONS.  SFC WNDS SOUTHEAST 5
TO 10 KNOTS...THEN BECOMING WEST AFTER THE SFC FRONTAL BOUNDARY
PASSES.

.KMSP...SEE DISCUSSION ABOVE FOR THE REASON BEHIND THE FORECAST.
CEILINGS AND VISBILITIES LOWERING TO MARGINAL TO IFR FLYING
CONDITIONS IN STRATUS AND FOG AFTER SHRA/ISOLD TRSA DIMINISH OVER
THE AREA AFTER MIDNIGHT. LIGHT SOUTHEAST WINDS...BECOMING WEST
AROUND 10 KNOTS WEDNESDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Aug 10, 8:49 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT TUE AUG 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
849 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF EAST CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.  SOME OF THE STRONGER
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL ALONG WITH
WIND GUSTS TO NEAR 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EAST OF I-35 ON WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED... BUT HEAVY RAIN WILL REMAIN A POTENTIAL
THREAT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT INTO SATURDAY... THEN AGAIN ON MONDAY. THERE IS A
SLIGHT RISK THAT THE STORMS THURSDAY NIGHT AND FRIDAY COULD BE
SEVERE... ALTHOUGH IT IS TOO SOON TO PINPOINT THE LOCATIONS AND
SPECIFIC TIME FRAME WHEN SEVERE WEATHER IS MOST LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 11, 12:21 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     FLASH FLOOD      PRESCOTT                44.75N 92.79W
08/11/2010                   PIERCE             WI   LAW ENFORCEMENT

            CARS STALLED IN AND WEST OF TOWN.

&&

AJZ
Local storm report, Aug 11, 12:41 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      RIVER FALLS             44.86N 92.62W
08/11/2010                   PIERCE             WI   TRAINED SPOTTER

            FOUR TO SIX FEET OF WATER REPORTED OVER COUNTY ROAD E
            JUST WEST OF RIVER FALLS.

&&

AJZ
Local storm report, Aug 11, 12:43 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     FARMINGTON              44.66N 93.18W
08/10/2010                   DAKOTA             MN   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE LIMB APPROXIMATELY 20 FEET IN
            LENGTH FELL ON TRUCK AT TRANSMISSION SHOP NEAR 225TH ST.
            AND CHIPPENDALE AVE.

&&

AJZ
Local storm report, Aug 11, 12:50 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      MINNEAPOLIS             44.96N 93.27W
08/10/2010                   HENNEPIN           MN   BROADCAST MEDIA

            BUS AND POLICE CAR STUCK IN WATER NEAR CENTRAL AND 20TH
            AVE. REPORTED BY FOX 9 NEWS.

&&

AJZ
Local storm report, Aug 11, 12:54 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 AM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      FARMINGTON              44.66N 93.18W
08/10/2010                   DAKOTA             MN   TRAINED SPOTTER

            ALL LANES OF COUNTY ROAD 50 COVERED WITH APPROXIMATELY 6
            INCHES OF WATER. OCCURRED ONE QUARTER MILE EAST OF PILOT
            KNOB ROAD.

&&

AJZ
Special weather statement, Aug 11, 1:01 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 AM CDT WED AUG 11 2010

WIZ027-028-110715-
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...
ALTOONA
101 AM CDT WED AUG 11 2010

THROUGH 2 AM...IN ADDITION TO THE FLOODING IN PROGRESS ACROSS
PARTS OF THE AREA...WIND GUSTS FROM THE APPROACHING THUNDERSTORMS
COULD REACH NEAR 50 MPH. THESE WINDS MAY BLOW DOWN SOME BRANCHES OR
EVEN SMALL TREES. THIS WOULD MAINLY AFFECT AREAS AROUND EAU
CLAIRE...CHIPPEWA FALLS...CADOTT...AND FALL CREEK.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:00 PM CDTSpecial Weather StatementMPXBarron60 min
Aug 10, 8:41 PM CDTAreal Flood AdvisoryMPXBarron, Dunn, Polk, Saint Croix3 hr
Aug 10, 11:01 PM CDTFlash Flood WarningMPXBarron, Dunn, Pierce, Polk, Saint Croix3 hr
Aug 11, 12:23 AM CDTFlash Flood WarningMPXChippewa, Eau Claire, Rusk5 hr
Aug 11, 2:07 AM CDTSpecial Weather StatementMPXRusk53 min
Aug 11, 2:21 AM CDTAreal Flood WarningMPXDunn, Pierce, Saint Croix3 hr
Aug 11, 6:14 AM CDTAreal Flood WarningMPXChippewa, Dunn, Pierce, Saint Croix6 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.